Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 156, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 24, 2004, 7:37 PM CDT for DeWitt County, Lavaca County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2004, 7:37 PM CDT (00:37 UTC)
- Expired
- Jun 24, 2004, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
Counties DeWitt County, TX, Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 91 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2336 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 250044
FFWSAT
TXC123-285-250330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
737 PM CDT THU JUN 24 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
LAVACA
DEWITT
* UNTIL 1030 PM CDT
* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 10 MILES NORTHEAST OF EZZELL...
OR ABOUT 14 MILES SOUTHEAST OF HALLETTSVILLE...MOVING EAST AT 40
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE YORKTOWN...YOAKUM...
WESTHOFF...SUBLIME...NORDHEIM...MOULTON...HOCHHEIM AND CUERO.
THUNDERSTORMS ARE CONTINUING TO PRODUCE RAINFALL RATES UP TO 1.75
INCHES PER HOUR. RADAR ESTIMATED RAINFALL TOTALS OF 3 TO 4 INCHES
THIS EVENING SOUTH OF HALLETTSVILLE AND NEAR YORKTOWN. STREAMS AND
RIVERS ARE STARTING TO RISE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 2901 9771 2890 9762 2896 9743 2891 9731
2935 9663 2961 9691 2958 9715 2944 9715
$$1 follow-up statement
000
WGUS74 KEWX 250225
FFSSAT
TXC123-285-250330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
920 PM CDT THU JUN 24 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR DEWITT AND
LAVACA COUNTIES...
AT 916 PM CDT...SHOWERS AND THUNDERSTORMS HAD MOVED EAST AND OUT OF
THE AREA. HOWEVER...RIVERS AND CREEKS WERE OUT OF THEIR BANKS.
EXCESSIVE RUNOFF FROM RAINS EARLIER THIS EVENING IS CAUSING FLOODING
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOTORISTS SHOULD APPROACH LOW WATER CROSSINGS WITH EXTREME CAUTION.
DO NOT DRIVE INTO WATER COVERING THE ROADWAY
LAT...LON 2901 9771 2890 9762 2896 9743 2891 9731
2935 9663 2961 9691 2958 9715 2944 9715
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:26 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 24, 3:26 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 326 PM CDT THU JUN 24 2004 .DISCUSSION... WET PATTERN TO CONTINUE THROUGH MUCH OF THE FORECAST CYCLE. SOLAR HEATING AND SURFACE BOUNDARIES HAVE ALLOWED SCATTERED CONVECTION TO DEVELOP WITH SOME LOCALLY HEAVY DOWNPOURS. THIS CONVECTION SHOULD SLOWLY DISSIPATE WITH SUNSET. MEANWHILE, SHORT-WAVE TROUGH AND SPEED MAX NEAR THE BIG BEND WILL ALLOW CONVECTION OVER THE HIGHER TERRAIN TO DEVELOP INTO AN MCS AND PROPAGATE TO THE SOUTHEAST INTO THE CWA DURING THE LATE EVENING AND OVERNIGHT HOURS. EXPECT HEAVIER RAINS WITH THIS. HOWEVER, FOR NOW, WILL HOLD OFF ON ISSUING FLOOD WATCH AS STILL SOME DISPUTE ON IF MCS WILL DEVELOP AND/OR MOVE INTO CWA, PLUS FORWARD SPEED MAY PRECLUDE SIGNIFICANT ACCUMULATIONS. REMAINDER OF THE FORECAST CYCLE, A MID AND UPPER LEVEL TROUGH WILL PERSIST OVER OR JUST WEST OF TEXAS. WITH SHORT-WAVES AND SPEED MAXES MOVING THROUGH MEAN TROUGH POSITION AND NEAR TROPICAL PWS, CONVECTION COULD DEVELOP JUST ABOUT ANY TIME, ALTHOUGH GREATEST CHANCES WILL BE DURING THE DAY DUE TO SOLAR HEATING. ANY SURFACE BOUNDARIES WILL ENHANCE RAINFALL. A FLOOD WATCH MAY HAVE TO BE ISSUED DURING THE NEXT FEW DAYS, AS FEATURES BECOME BETTER DEFINED. BY THE MIDDLE TO LATE NEXT, MODELS SUGGEST SUBTROPICAL RIDGE WILL BUILD WEST INTO TEXAS AND NORTHEASTERN MEXICO, SLOWLY DECREASING RAIN CHANCES. DAYTIME TEMPERATURES TO BE BELOW AVERAGE DUE TO CLOUDS, RAIN, AND SOIL MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 88 72 85 / 40 40 50 70 AUSTIN BERGSTROM INTL AIRPORT 72 88 70 85 / 40 40 50 70 DEL RIO INTL AIRPORT 70 90 74 88 / 50 50 40 50 SAN ANTONIO INTL AIRPORT 72 88 72 85 / 40 40 50 70 && .EWX WATCHES/WARNINGS/ADVISORIES...NONE. && 04/13
Hazardous weather outlook, Jun 24, 11:00 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1100 AM CDT THU JUN 24 2004 TXZ171>173-183>194-202>209-217>225-228-251100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 1100 AM CDT THU JUN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING AS HEATING DESTABILIZES THE ATMOSPHERE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS WITH ISOLATED 2 TO 3 INCH AMOUNTS POSSIBLE. THE STORMS WILL LIKELY DEVELOP IN THE VICINITY OF OUTFLOW BOUNDARIES...THUS THE EXACT LOCATION AND TIME FOR THUNDERSTORM DEVELOPMENT AND PROPAGATION WILL BE DIFFICULT TO PINPOINT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAINS WILL REMAIN POSSIBLE FRIDAY THROUGH SUNDAY AS ABUNDANT MOISTURE CONTINUES TO INTERACT WITH WEAK DISTURBANCES ALOFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 24, 6:14 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
614 PM CDT THU JUN 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0609 PM FLASH FLOOD SAN ANTONIO 29.46N 98.51W
06/24/2004 BEXAR TX COUNTY OFFICIAL
FLOODING AT SALADO CREEK, DEVINE ROAD, THE QUARRY, OLMOS
ROAD, AND OLMOS CREEK.
&&
WRLocal storm report, Jun 24, 6:21 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 PM CDT THU JUN 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0618 PM FLASH FLOOD SAN ANTONIO 29.46N 98.51W
06/24/2004 BEXAR TX COUNTY OFFICIAL
IH-35 LOWER LEVEL SOUTHBOUND LANES AT SAN PEDRO CLOSED
DUE TO FLOODING.
&&
WRThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:08 PM CDT | Flash Flood Warning | EWX | Gonzales | 2 hr |
| Jun 25, 1:13 PM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Jun 25, 1:23 PM CDT | Flash Flood Warning | EWX | Kinney, Uvalde, Val Verde | 3 hr |
| Jun 25, 1:29 PM CDT | Flash Flood Warning | EWX | Travis | 3 hr |
| Jun 25, 1:58 PM CDT | Flash Flood Warning | EWX | Medina | 3 hr |
| Jun 25, 2:32 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Frio, Zavala | 73 min |
| Jun 25, 3:07 PM CDT | Flash Flood Warning | EWX | Gillespie, Llano | 3 hr |
| Jun 25, 3:15 PM CDT | Flash Flood Warning | EWX | Atascosa | 3 hr |
| Jun 25, 3:28 PM CDT | Flash Flood Warning | EWX | Fayette, Gonzales, Lavaca | 3 hr |
| Jun 25, 3:34 PM CDT | Flash Flood Warning | EWX | Bexar | 116 min |
| Jun 25, 3:55 PM CDT | Flash Flood Warning | EWX | Kendall | 2 hr |
| Jun 25, 4:27 PM CDT | Flash Flood Warning | EWX | DeWitt, Karnes, Wilson | 4 hr |
| Jun 25, 4:42 PM CDT | Severe Thunderstorm Warning | EWX | Lavaca | 63 min |
| Jun 25, 5:23 PM CDT | Flash Flood Warning | EWX | Bexar | 2 hr |
| Jun 25, 6:42 PM CDT | Flash Flood Warning | EWX | Gonzales, Lavaca | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.